MAUDE Adverse Event Report: ETHICON INC. PDSII CLR 18IN 4-0 S/A PS-4 PRM MP; SUTURE, SURGICAL, ABSORBABLE

ETHICON INC. PDSII CLR 18IN 4-0 S/A PS-4 PRM MP; SUTURE, SURGICAL, ABSORBABLE
Model Number Z507G
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/30/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).(b)(4).Device not returned.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested and the following was obtained: there is no problem with the patient's condition.The following information was requested, but unavailable: please provide lot number.No further information is available.
 
Event or Problem Description
It was reported that a laparoscopic gastrectomy and cholecystectomy procedure was performed and suture was used.During the dermal suturing, the needle could not be passed smoothly through the second stitch.When checking the needle it appeared broken or crushed.Another like device was used to complete the procedure.No adverse patient consequences were reported.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 09/29/2021 this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc., or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: h6, d9, h3 h3 evaluation: h3 investigation summary: two suture needles, labeled as (b)(4), were submitted for fractographic evaluation.The components were identified as product code z507g.It was requested to assess the fracture mode of the failures.A fracture was observed at the tip of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.A scanning electron microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation of (b)(4) revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The manufacturing records could not be reviewed as the batch number is unknown.The evidence of this examination indicates that the breakage occurred at the tip of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.The needle breakage was confirmed.

Brand Name
PDSII CLR 18IN 4-0 S/A PS-4 PRM MP
Common Device Name
SUTURE, SURGICAL, ABSORBABLE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
MDR Report Key12235068
Report Number2210968-2021-06726
Device Sequence Number4861117
Product Code NEW
UDI-Device Identifier10705031061293
UDI-Public10705031061293
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
N18331
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberZ507G
Device Catalogue NumberZ507G
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/03/2021
Initial Date Received by Manufacturer 07/01/2021
Supplement Date Received by Manufacturer09/03/2021
Initial Report FDA Received Date07/27/2021
Supplement Report FDA Received Date09/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1